The Risk Of Cefepime Drug U.S. health regulators issued a warning today for a certain type of seizure related to the use of cefepime, known as nonconvulsive status epilepticus. According to the U.S. Food & Drug Administration (FDA), these cefepime seizures are generally seen in patients with kidney impairment who did not receive appropriate dosage adjustments of the drug.
According to the FDA alert, the “Warnings and Precautions” section of the cefepime label is being updated to reflect this seizure risk. To minimize the risk of cefepime seizures, health care professionals should adjust the dosage of cefepime in patients with creatinine clearance less than or equal to 60 mL/min, the FDA said. If seizures associated with cefepime therapy occur, they should consider discontinuing cefepime or making appropriate dosage adjustments in patients with renal impairment.
The FDA is advising caregivers who notice symptoms of nonconvulsive status epilepticus
The FDA is advising caregivers who notice symptoms of nonconvulsive status epilepticus in a patient receiving cefepime to seek medical attention right away. Symptoms of nonconvulsive status epilepticus could include:
• altered mental status
• decreased responsiveness.
According to the FDA, cefepime is a cephalosporin antibacterial drug used to treat pneumonia, urinary tract, skin, and intra-abdominal infections. It is administered intravenously through a vein or by injection into a large muscle. The agency said a search of its Adverse Event Reporting System (AERS) database, from the approval of cefepime, in 1996, through February 2012, identified 59 cases of nonconvulsive status epilepticus during cefepime administration. Kidney dysfunction was known to be present in 58 of those patients. The majority of seizures were reversible, and resolved after discontinuation of cefepime and/or after hemodialysis.